Funnel Cloud, San Joaquin
- When
- January 20, 2:40 PM PST to 2:50 PM PST
- Where
- San Joaquin County, 6 mi ENE of Linden
- Reported by
- Social Media
- Coordinates
- 38.053, -120.978
Two funnel clouds were observed northeast of Bellotta, Twitter Report.
A cool storm brought thunderstorms to the area. Snow accumulations of 3 to 5 were reported at elevations down to 3500 feet bringing minor travel issues.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
A cool storm brought thunderstorms to the area. Snow accumulations of 3 to 5 were reported at elevations down to 3500 feet bringing minor travel issues.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jan 20, 3:22 AM PST, 11 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Sacramento CA 322 AM PST Sun Jan 20 2019 .SYNOPSIS... Valley rain and heavy mountain snow today as Pacific frontal system passes through. Breezy south winds will accompany the front. Mountain travel impacts likely. Scattered afternoon and evening thunderstorms possible. Sierra showers ending Monday. Dry conditions Monday night through the end of the week. && .DISCUSSION... Radar and satellite imagery showing Pacific frontal system now just moving on to the north coast. Current model timing moves the front into the northern Sacramento valley by around 15z, into the southern Cascades and far northern Sierra by 18z, into the southern Sacramento valley by 21z then northern Sierra after 00z Monday. Maximum surface gradient and therefore strongest winds will be just ahead of this frontal timing with strongest winds dropping southward as the front moves to the southeast. May see some windspeeds briefly topping wind advisory criteria but likely only of one hour or so and not planning on issuing wind advisory for this short duration event. As mentioned by previous shift, stability progs are indicating a large area of instability along the frontal band so scattered afternoon and evening thunderstorms a good bet. Snow levels start out around pass level then drop slightly during the day. With significant snowfall expected over the Sierra Cascade passes, winter storm warning now in place still looks good. Heaviest snowfall accumulations over the northern Sierra will be between 00z and 06z Monday as frontal band moves through and snow levels continue to drop. Heavy snow and wind will combine to make mountain travel very hazardous especially during this time. Frontal band slips mainly south of the forecast area by Monday morning bringing decreasing showers. Main upper trough moves into the Great Basin Monday afternoon. Shortwaves dropping down back side of this trough could bring a few showers Monday afternoon but significant snowfall accumulation is not expected although cold air filtering in behind the front will drop snow levels below 4000 feet. Upper ridge builds in starting Monday night bringing shift to northerly flow and drying. At this time, this dry period is expected to last through the coming week. Breezy north wind may be enough to minimize nighttime valley fog north of the Sacramento area but will leave patchy fog in forecast for Tuesday/Wednesday mornings south of the Sacramento where nighttime and morning winds should be a little lighter. && .EXTENDED DISCUSSION (Thursday THROUGH Sunday) An amplified ridge across the eastern Pacific will keep conditions benign through late next week. Early morning fog will be possible most mornings. Clear skies will contribute to warmer than normal high temperatures each day, with lows generally around climatological values. Highs in the valley each day will be in the 60s, with the upper 40s and low 50s seen at higher elevations. The ridge looks to stay across the western CONUS through the weekend. && .AVIATION... Areas of IFR/MVFR conditions will remain possible across northern California this morning. MVFR ceilings are forecast to return to the valley later as another system moves across the area. Southerly winds may gust as high as 30 knots at TAF sites. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 9 AM this morning to 4 AM PST Monday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
Special Weather Statement
National Weather Service Sacramento CA
128 PM PST SUN JAN 20 2019
CAZ015-066-202215-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
128 PM PST SUN JAN 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SHASTA COUNTY...
At 127 PM PST, a strong thunderstorm was located 7 miles east of
Anderson, or 9 miles southeast of Palo Cedro, moving northeast at 20
mph.
Winds in excess of 30 mph, torrential rainfall and pea size hail are
possible with this storm.
Locations impacted include...
Anderson and Millville.
LAT...LON 4039 12220 4047 12229 4063 12209 4058 12189
4041 12211
TIME...MOT...LOC 2127Z 204DEG 16KT 4043 12216
csSpecial Weather Statement National Weather Service Sacramento CA 156 PM PST SUN JAN 20 2019 CAZ017-067-202300- Southern Sacramento Valley-Motherlode- 156 PM PST SUN JAN 20 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SACRAMENTO...WESTERN EL DORADO...SOUTHWESTERN PLACER AND WEST CENTRAL AMADOR COUNTIES... At 156 PM PST, radar indicated strong thunderstorms were located along a line extending from Loomis to near Gold River to Sloughhouse. Movement was northeast at 30 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Roseville, Citrus Heights, Folsom, Rocklin, Auburn, Placerville, Fair Oaks, El Dorado Hills, Cameron Park, Rancho Cordova, Loomis, Rancho Murieta, Coloma, Rescue, Gold River, Smithflat, Pilot Hill, Latrobe, Cool and Newcastle. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3908 12091 3848 12056 3846 12129 3891 12121 TIME...MOT...LOC 2156Z 226DEG 25KT 3879 12121 3861 12120 3851 12122 cs
The Sacramento radar (KDAX), 79 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Two funnel clouds were observed northeast of Bellotta, Twitter Report.
Trees were damaged near the intersection of Highway 16 and Highway 49.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805065, 805063.